Sinus Infection/ Cold and Topamax

I’m so miserable. I was making so much progress but the past 10 days my MAV symptoms have been as bad as ever. I got a terrible virus about 10 days ago which lead to a sinus infection. I’ve been on antibiotics for a while but I just don’t seem to be getting better. My vertigo is revved up as are the headaches. I’ve had a few other sinus infections with MAV but I don’t remember them making my MAV this bad. I’m really scared as I was making so much improvement.
I’ve also read a lot of info regarding Topamax and sinus/ respiratory problems. Has anyone else experienced this? It’s really too soon for me to gauge whether or not Topa is contributing to this or not as I know I had a terrible virus.
Has anyone else had their MAV symptoms really rev up due to a cold? Did they get better again after it went away? Also, does anyone know if antibiotics block the effectiveness of Topamax and Zoloft? I’ve found conflicting info on the internet regarding this info.
Thanks!!!

Elisha,
While I can not answer the first part about the topamax, I can def tell you that when I had a sinus infection back in April my MAV became chronic. I didnt know I had mav at this time but along with the sinus infection symptoms I developed this rocking and constant dizziness. It was then I started to notice I would feel better in the car when driving. But anyway that sinus infection, was so hard to kick. I had it for three weeks. It was awful. I finally found that the antibiotic augmentin 2x
daily kicked the infection. I was not on topamax back then.
Hope u feel better!!!
Lisa

I feel so bad for you Elisha - it’s disheartening to be making progress then get thrown off track.

I don’t have any additional info re Topamax and respiratory issues. But I thought this might be the place to mention that a little OCD when it comes to hand washing may be a good thing for all of us. Not that we’ll be able to prevent all viruses, but I’ve found that by paying really close attention to the hand washing/not touching my face thing, I’ve dramatically reduced the number of bugs that I’ve caught.

Getting sick usually makes me feel “a little off balance,” and what MAV’er needs any of THAT added to the mix?

It’s absolutely amazing how many times we touch our faces without realizing it. Once you start paying attention to that, and sort of “forbid” yourself to do it, it’s an interesting exercise in habit-breaking. And I take individual packets of hand wipes with me so that I can “wash my hands” before every meal, even if I’m eating out and don’t want to take time to go to the bathroom - hands shouldn’t go near the mouth unless they’ve been washed.

I haven’t had an upper respiratory infection in ages, and I’ve had just a few GI bugs in recent years (but as someone with IBS, that’s really a “weak” spot in my body).

This doesn’t help you now, I know - I wish I had some words of wisdom that would help you feel better right now! But I used to get sinus infections after colds, too, and I know how miserable that feels. Prevention will only help you for the next time, but I wanted to give you a little hope that you might be able to avoid this kind of thing going forward. I hope it’s not Topamax related at all, and that you will soon turn the corner and start feeling much better.

Elisaha…sorry to hear that you are feeling so bad… I have been on Topa since December and can only tolerate 62.5 mg before asthma type respiratory symptoms kick in… I have been able to stabiilize at 50 mg… To answer your question, in discussions with my neurologist, definitely MAV symptoms are tamped up with sinus infections as the swelling, etc impact your vestibular system. I have also found that Topa is a very powerful med and antibiotics and other meds that I have tolerated for years do not “mix well” with Topa.

Having said that, I still feel that Topamax is going in the right direction for me… Sinus infections have always set me off and will continue to do so… Drink lots of fluids and try to ride it out… I know how hard it can be… Just adds insult to injury… I have always found once the swelling and inflammation of a sinus infection go away, I feel better. One additional thought… Do not use the steroid nasal sprays… They are not good for us!! Instead use “neti pots” or nasal rinse… Although they are kind of gross at first, they naturally help rid your body of a lot of “stuffiness”

Feel better soon! Best regards, Dee

Elisaha -

I just want to say that I feel your pain. I just increased my topamax dose to 75mg on Friday and woke up Saturday morning with a killer cold. So I’m dealing with the effects of the increased dose, the MAV and the codl on top of it. My ears are going nuts!!! So I can say for sure, my sypmtoms are going crazy right now. I’m hoping it will subside when the cold goes away. I have found some relief from the netti pot and my pharmacist has ok’ed some OTC cold meds for me that have helped too.

Hope you are feeling better soon!

Thank you’ll so so much for these replies. All four of you have really helped me. I was so worried that my MAV was coming back in full force, it’s good to know that you’ll have had the same experiences (although I’m sorry you had to go through this as well).

Dee-thank you so so much for your response, I think you know exactly what I’m going through. It’s so tough, I’m riding it out, I won’t give up on Topa. No way, it helped me too much. It makes perfect sense it’s from all the swelling. Thank you!

Also Dee- are you still taking Zoloft with Topamax?

Could the increase in symptoms be from the antibiotics? Perhaps the addition of this med in combination with your others is now making you more sensitive? I was on antibiotics twice for a UTI in the last year and I felt horrible while I was taking them and couldn’t wait to be done. Some of them can make you feel crummy.

Well said Anne, couldnt agree more! As a chronic uti sufferer, I now cringe when I have to take antibiotics bc they make my mav so much worse even the day after! Before mav, this was never a problem.

I hope u are feeling better each day :smiley:
Lisa

Anne and Lisa- I have wondered the same thing. I’m really not sure though as I’m still taking the antibiotics and I still feel sooo crappy. I remember reading several months ago that someone posted a thread talking about antibiotics being a trigger for them. I have taken antibiotics before but that was back when my symptoms where already really bad. I can’t wait for this to all be over so I can get back to my normal misery :wink:

Elisha…hi there…sorry…just saw this…I am not taking zoloft and Topa…stopped zoloft about 8 months ago…but my neurologist would like to add Effexor…yikes!! I see you are using zoloft…how’s it going with the Topa? I may go back to that instead of Effexor if I can… Hope your sinus infection is better and that you are feeling better too! Best, Dee

— Begin quote from "elishat27"

Anne and Lisa- I have wondered the same thing. I’m really not sure though as I’m still taking the antibiotics and I still feel sooo crappy. I remember reading several months ago that someone posted a thread talking about antibiotics being a trigger for them. I have taken antibiotics before but that was back when my symptoms where already really bad. I can’t wait for this to all be over so I can get back to my normal misery :wink:

— End quote

Maybe it was me, cause it is a huge trigger for me. Actually this all started when on antibiotics.

How are you?